MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 106762
Medical Device Problem Codes Electrical /Electronic Property Problem (1198); Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/06/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient had an incision and drainage procedure.The primary system controller was exchanged in the operating room.Log files were sent for both primary and backup controller.While in the operating room the primary controller at the time displayed the broken line (---) for its flow reading.As a trouble shooting measure by the perfusion team, the primary controller was exchanged for the patient's backup controller.Once the new controller was connected to patient it also displayed (---) in the flow reading.The physician thought it could be an issue with the driveline.No alarms were noted at the time.It was communicated by the perfusionist there was an alarm noted in the historical view on 06jan2026, indicating for primary controller to be exchanged, which never happened.The log file captured several low-speed advisories and pump stops on 06jan2026 while the patient was connected to the power module.These alarms may have been the result of a short within the driveline.It was recommended to keep the vad connected to battery power or an ungrounded cable.It was noted that this patient had a driveline repair in jun2022 for cosmetic damage ((b)(4)) so another repair would not be possible.The driveline was disconnected at 1:36 pm on 13jan2026 for a controller exchange.The log file for the backup controller captured low flow events on 13jan2026.There did not appear to be any type of mechanical circulatory support (mcs) equipment issues causing these events.The low flow events seemed to be a patient related issue and not an equipment related issue.There were no other unusual events recorded in the log file event history.The mcs equipment was operating as intended.The patient was placed on veno-arterial extracorporeal membrane oxygenation (va ecmo).The physician requested a picture of the driveline to assess if there was enough room for a percutaneous lead repair.The driveline repair was scheduled for 16jan2026 due to suspected short to shield.X-ray images were taken.The repair took place.It was noted that there was approximately 5" between new exit site and existing repair site.The outer layer and bionate were removed between 3" and 5" from exit site, right up to existing repair.The green, brown, and orange wires were spliced, and the drivelines were swapped without issue.Splicing was continued on yellow, black, and red wires.The area was closed up per procedure, and the patient was provided with care instructions.
 
Additional Manufacturer Narrative
Device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.H10: no further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
More recent log files were submitted, and they captured multiple low speed and pump stop alarms on (b)(6) 2026 while the patient was connected to the power module.This indicated that the repair on (b)(6) 2026 did not remove the damaged area and is likely internal.The patient would receive an ungrounded cable to prevent alarms.The patient was on battery power and was doing okay.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the heartmate ii system controller was evaluated following the reported event of a replace system controller alarm; however, it was determined that the system controller was unrelated to the cause of the reported event.The submitted log file contained approximately 7 days of data (b)(6) 2026 per the timestamp).The log file captured a replace system controller alarm on (b)(6) 2026 from 16:08:34 to 16:09:36 that was associated with a backup mcu fault.This alarm is consistent with the damage to the driveline and is addressed further under the pump investigation.The reported event could not be correlated to an issue with the system controller.The serial number of the heartmate ii system controller was not reported with the event.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.Heartmate ii instructions for use section 7 ¿ ¿alarms and troubleshooting¿ and heartmate ii patient handbook section 5 ¿ ¿alarms and troubleshooting¿ cover all alarms (visual and auditory), including replace system controller alarms, and the actions to take if the issue does not resolve.The patient handbook and the ifu caution the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key24179651
Report Number2916596-2026-00531
Device Sequence Number9557893
Product Code DSQ
UDI-Device Identifier00813024011286
UDI-Public(01)00813024011286
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number106762
Device Catalogue Number106762
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2026
Supplement Date Received by Manufacturer01/28/2026
Initial Report FDA Received Date01/26/2026
Supplement Report FDA Received Date02/20/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age77 YR
Patient SexMale
Patient Weight84 KG